Texas, 2009

Tornado and Hail in Texas, June 3, 2009

June 3, 2009 · NWS CRP · 17 events in 8 counties and zones

Severe storms developed during the late afternoon and evening hours across the Coastal Bend and Victoria Crossroads.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Severe storms developed during the late afternoon and evening hours across the Coastal Bend and Victoria Crossroads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Jun 3, 1:45 PM CST, 7 minutes earlier.

Area forecast discussion, Jun 3, 1:45 PM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
245 PM CDT WED JUN 3 2009

.SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...STORMS TO THE
NORTHEAST...TO THE NORTH AND TO THE SOUTH BUT AS OF THIS WRITING NOT
MUCH OVER THE CWFA EXCEPT CALHOUN/ARANSAS AREA. HOWEVER...STORMS
STILL HAVE TIME TO GET GOING THE OUR CWFA AS SEVERAL HOURS OF
HEATING TO GO AND ALSO STORMS DEVELOPING IN SAN ANTONIO AREA ALONG
FRONT HAVE POTENTIAL TO MOVE SOUTH DURING THE EVENING. ALSO...MODELS
(FOR WHAT THEY ARE WORTH)...SHOWING A WEAK JET STREAK COMING DOWN
LATER THIS EVENING WHICH COULD/SHOULD HELP KEEP AT LEAST SOME OF THE
ACTIVITY GOING DESPITE THE LOSS OF DAYTIME HEATING. OVERALL...AM
LEANING MORE TOWARD THE GFS FORECAST WHICH IS A BIT WETTER BUT...AS
HAS BEEN SEEN DURING THE PAST SEVERAL DAYS...HAS ISSUES (SOME
CONVECTIVE FEEDBACK AGAIN). THUS...WILL CALL FOR LOW CHANCE POPS
MOST LOCATIONS TONIGHT AND CONTINUING INTO THE OVERNIGHT HOURS OVER
THE NORTHEAST AS JET REMAINS AND BOUNDARY MOVES IN. STILL SOME WEAK
MID LEVEL MOISTURE ADVECTION AND BORDERLINE PWATS DURING THE DAY ON
THURSDAY...SO HAVE KEPT 20 POPS OVER THE SOUTHERN AREAS. SHOULD BE A
QUIET NIGHT THURSDAY NIGHT AS UPPER RIDGE BRINGS THE DRIER AIR IN.
GENERALLY STAYED ON THE COOL SIDE OF GUIDANCE FOR LOWS TONIGHT BUT
THE HIGHER SIDE OF GUIDANCE FOR HIGHS ON THURSDAY.

&&

.MARINE (TONIGHT THROUGH THURSDAY NIGHT)...SEAS 2 TO AT MOST 3 FEET
WITH WINDS GENERALLY LIGHT (OUTSIDE OF ANY CONVECTION)...WITH WINDS
SHIFTING TO THE NORTH ON THURSDAY...WITH A BRIEF PERIOD OF RETURN
FLOW THURSDAY AFTERNOON...THEN BECOMING NORTH AGAIN TOWARD FRIDAY
MORNING. SHOULD BE WELL BELOW SCA.

&&

.LONG TERM (FRIDAY THROUGH WEDNESDAY)...NO SIGNIFICANT CHANGES TO
THE LONG TERM. EXPECT UPPER LEVEL HIGH PRESSURE TO BUILD OVER SOUTH
TEXAS FRIDAY WITH SUBSTANTIAL WARMING IN THE MID LEVELS CAPPING OUR
ATMOSPHERE AND KEEPING THINGS DRY. FRI MORNING WILL START OUT COOL
DUE TO A WEAK SFC FRONT PUSHING THROUGH HOWEVER WINDS WILL TURN
AROUND WHEN THE SEA BREEZE MOVES INLAND DURING THE AFTERNOON. THE
UPPER RIDGE REMAINS IN CONTROL OF OUR WEATHER THROUGH THE EXTENDED
PERIOD WITH NO SENSIBLE WEATHER ANTICIPATED. IT WILL BE UNSEASONABLY
HOT WITH TEMPERATURES OUT WEST REACHING TRIPLE DIGITS EACH DAY AND
LOW/MID 90S ELSEWHERE. THE RIDGE IS FORECAST TO BREAK DOWN WED AS A
S/W MOVES ACROSS THE STATE...HOWEVER ALL OF THE DYNAMICS LOOK TO
REMAIN NORTH OF THE AREA KEEPING SOUTH TEXAS DRY.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    70  93  69  93  73  /  30  20  10  10   0
VICTORIA          68  94  64  94  68  /  40  10  10  10   0
LAREDO            75 101  74 104  76  /  20  20  10  10   0
ALICE             72 100  70  98  72  /  30  20  10  10   0
ROCKPORT          74  91  73  90  76  /  30  10  10  10   0
COTULLA           71  99  69 101  72  /  30  10  10  10   0
KINGSVILLE        69  96  68  96  73  /  30  20  10  10   0
NAVY CORPUS       74  91  74  89  77  /  30  20  10  10   0

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

GW/86...SHORT TERM
JM/75...LONG TERM
Hazardous weather outlook, Jun 3, 3:48 AM CST, 10 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
448 AM CDT WED JUN 3 2009

GMZ230-235-250-255-270-275-TXZ229>234-239>247-040000-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
448 AM CDT WED JUN 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER SOUTH
TEXAS TODAY AND TONIGHT. SOME OF THE STORMS WILL BE CAPABLE OF
PRODUCING STRONG WINDS OF 40 TO 50 MPH...HEAVY RAIN AND FREQUENT
CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TMT/RG

In the hours before

Special weather statement, Jun 3, 12:13 PM CST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
113 PM CDT WED JUN 3 2009

TXZ247-031915-
CALHOUN-
113 PM CDT WED JUN 3 2009

...A STRONG THUNDERSTORM WAS AFFECTING CALHOUN COUNTY...

AT 113 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF MAGNOLIA BEACH...OR 8 MILES WEST
OF PORT OCONNOR...MOVING EAST AT 15 MPH.

DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

GW

The radar

The Corpus Christi radar (KCRP), 91 km away, was scanning. The volume nearest the first event began at 19:49 UTC.

Open the radar archive at this moment

Event by event

15 hail, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Aransas

When
June 3, 1:52 PM CST to 2:10 PM CST
Where
Aransas County, 5.05 mi ENE of Cardwell
Measured
1.75 in hail
Reported by
Park/Forest Service
Coordinates
28.310, -96.805

The Aransas Wildlife Refuge reported hail ranging from the size of quarters to golfballs. Multiple funnel clouds and excessive cloud to ground lightning was also reported.

Hail, McMullen

When
June 3, 4:15 PM CST
Where
McMullen County, 0.52 mi N of Tilden
Measured
1 in hail
Reported by
Public
Coordinates
28.457, -98.552

Hail, Live Oak

When
June 3, 4:30 PM CST
Where
Live Oak County, 4.03 mi NW of Simmons
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
28.445, -98.322

Quarter to golfball size hail reported at Three Rivers Federal Prison.

Thunderstorm Wind, Victoria

When
June 3, 4:55 PM CST
Where
Victoria County, 1.38 mi N of Victoria
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
28.820, -96.980

Several 3 to 4 inch diameter tree limbs snapped.

Hail, Victoria

When
June 3, 4:58 PM CST
Where
Victoria County, 0.81 mi WSW of Victoria
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
28.796, -96.993

Quarter sized hail reported at Port Lavaca Highway and Laurent Street.

Hail, Live Oak

When
June 3, 5:10 PM CST
Where
Live Oak County, 0.5 mi ESE of Dinero
Measured
0.88 in hail
Reported by
Public
Coordinates
28.228, -97.962

Hail, Victoria

When
June 3, 5:50 PM CST
Where
Victoria County, 1.38 mi N of Victoria
Measured
0.75 in hail
Reported by
Newspaper
Coordinates
28.820, -96.980

Reported at the Victoria Advocate Newspaper.

Hail, Victoria

When
June 3, 5:52 PM CST
Where
Victoria County, 0.97 mi WNW of Victoria
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
28.804, -96.995

Nickle size hail reported by Fire Chief.

Hail, Victoria

When
June 3, 5:55 PM CST
Where
Victoria County, 1.6 mi NNE of Victoria
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
28.823, -96.974

Nicle size hail reported at Memorial High School.

Hail, Kleberg

When
June 3, 6:06 PM CST
Where
Kleberg County, Ricardo
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
27.420, -97.850

Hail, Victoria

When
June 3, 6:06 PM CST
Where
Victoria County, 1.38 mi N of Victoria
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
28.820, -96.980

Nickle size hail repoted by KAVU.

Hail, Victoria

When
June 3, 6:10 PM CST
Where
Victoria County, 1.38 mi N of Victoria
Measured
0.88 in hail
Reported by
Public
Coordinates
28.820, -96.980

Pea to nickle size hail reported by public.

Hail, Victoria

When
June 3, 6:15 PM CST
Where
Victoria County, 2.35 mi S of Victoria
Measured
1 in hail
Reported by
Public
Coordinates
28.766, -96.977

Quarter size hail reported along U.S. 59.

Hail, Victoria

When
June 3, 6:52 PM CST
Where
Victoria County, 2.03 mi WSW of Raisin
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
28.722, -97.152

Quarter size hail reported at Reeves Ranch Rd. and U.S. 59 South.

Hail, Nueces

When
June 3, 7:27 PM CST
Where
Nueces County, 0.69 mi NNW of (Crp)corpus Christi
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
27.779, -97.506

Tornado, San Patricio

When
June 3, 8:22 PM CST to 8:23 PM CST
Where
San Patricio County, 2.04 mi WNW of San Patricio to 2.37 mi WNW of San Patricio
Rating
EF0
Path length
0.69 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
27.963, -97.800

An EF-0 tornado touched down near the town of Old San Patricio. A NWS survey team estimated winds fo 65-75 mph. The tornado had a path width of 25-50 yards and a path length of just over a half mile. Several large tree limbs were snapped along the path, and a couple of older trees were completely knocked over. Most of the damage was near the corner of Nopal Street and County Road 1664.

Hail, Bee

When
June 3, 8:30 PM CST
Where
Bee County, 2.4 mi SSE of Yougeen
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
28.286, -97.692

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyThe tornado archive for Texas, 2009Warnings in Texas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186389, 186392, 186395, 186411, 186404, 186396, 186405, 186408, 186406, 186403, 186407, 186409, 186410, 186412, 186397, 186401, 186402.